Montana, 2020

Damaging Winds in Montana, August 6, 2020

August 6, 2020 · NWS GGW · 2 events in 2 counties and zones

An unstable atmosphere and strong winds aloft produced strong elevated thunderstorms, a few of which brought severe thunderstorm downdrafts to Valley and McCone Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere and strong winds aloft produced strong elevated thunderstorms, a few of which brought severe thunderstorm downdrafts to Valley and McCone Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 3:38 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 3:38 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
438 PM MDT Thu Aug 6 2020

.DISCUSSION...

A trough from the west will move through tonight into Friday.
Thunderstorms producing lightning have initiated over higher
terrain and the Judith Mountains this afternoon and will continue
to move north and northeast tonight. With the presence of dry
fuels, concerns of new fire ignition associated with lightning
will be possible. Isolated storms may become severe with large
hail and gusty, erratic winds to 60 mph are possible.
The majority of thunderstorm activity should be over around
midnight. Any lingering storms should be out of the area by 5 AM.

Post frontal passage, warm and dry conditions will further lead
to critical fire weather conditions on Friday given increasing
west to northwest winds behind the front. Relative humidity will
be around or below 20 percent Friday and winds may gust to around
35 mph. The Fire Weather Watch has been upgraded to a Red Flag
Warning and the Southeastern zone has been added to the Warning,
primarily due to favorable conditions in McCone, Dawson, and
Northern Prairie county areas. High winds across Northeast
Montana has also lead to a Lake Wind Advisory that will last the
majority of the day and evening Friday.

Longer term, an upper low pressure system hangs around
Saskatchewan over the weekend with predominantly zonal flow over
Montana. Subtle perturbations in the flow may lead to a few
thunderstorms, perhaps Saturday night into Sunday morning. A
weak ridge will then build back into the area early next week.

Roxy

&&

.AVIATION...
LLWS will be possible beginning in KGDV at 04Z, quickly spreading
north in coverage to KSDY and KOLF tonight and should end around
09Z.

Flight Category: VFR

DISCUSSION: Breezy and sunny during day. A front is expected to
increase thunderstorm chances for the area terminals tonight with
higher chances at KGGW and KOLF. Storms are expected to be high
based and winds generally decreasing into the overnight hours, but
gusty and erratic winds to 60 mph, large hail, along with brief
reductions in visibility and ceilings cannot be ruled out in
strong to severe storms. Low level wind shear will be possible as
surface winds decrease and the frontal passage shifts the winds
around to the west, northwest Friday morning.

Winds: SE 10 to 20 mph, gusting 20 to 25 during the day. Light and
variable overnight. Shifts NW 15 to 25 mph, gusts to 25 to 35
Friday.

&&

.FIRE WEATHER...
A front will press through the area tonight into Friday. Thunderstorms
have initiated over higher terrain this afternoon and will
continue north to northeast overnight. In the presence of dry
fuels, lightning from storms will increase concerns for fire
ignition. Storms may produce gusty, erratic winds. There is a
slight chance of isolated storms to become severe with large hail
and winds to about 60 mph.

Behind the frontal passage, gusty west to northwest winds will
increase on Friday with minimum relative humidity readings below
15 percent. The Fire Weather Watch has been upgraded to a Red Flag
Warning for Fire Weather Zones 134-137. Zone 122 has been added to
the warning, primarily for the higher winds and low RH over McCone,
Dawson, and Northern Prairie County areas. The border of McCone
and Roosevelt Counties meet criteria but the Northeastern Zone was
not included.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Friday for
MTZ122-134>137.

Lake Wind Advisory from 9 AM to 8 PM MDT Friday For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 6, 2:38 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
338 PM MDT Thu Aug 6 2020

MTZ060-062245-
Southwest Phillips MT-
338 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 445 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Roy, or 33 miles southwest of Zortman, moving
northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4783 10889 4792 10887 4792 10875 4776 10824
      4761 10844 4762 10844 4760 10848 4760 10851
      4762 10852 4761 10858 4762 10861 4762 10867
      4765 10873 4764 10876 4766 10879 4768 10878
      4771 10883 4773 10889
TIME...MOT...LOC 2137Z 202DEG 18KT 4747 10883

GAH
Special weather statement, Aug 6, 6:58 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
758 PM MDT Thu Aug 6 2020

MTZ017-022-023-070245-
Garfield MT-McCone MT-Central and Southern Valley MT-
758 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTH
CENTRAL VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 845 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of The Pines Rec Area, or 27 miles northeast of Jordan,
moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Peck, The Pines Rec Area, Fort Peck Marina, Duck Creek Rec Area,
Rock Creek Rec Area and Haxby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4749 10641 4749 10669 4806 10679 4792 10602
TIME...MOT...LOC 0157Z 185DEG 10KT 4763 10654

GAH

The radar

The Glasgow radar (KGGW), 14 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 6, 7:24 PM MST
Where
Valley County, 8.3 mi S of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.080, -106.640

Public reported a 60 mph wind gust. Time estimated from radar.

Thunderstorm Wind, McCone

When
August 6, 9:50 PM MST
Where
McCone County, 2.41 mi WSW of Ft Peck Lake Handar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.400

At the Fort Peck Lake Handar site (GGWFP), a 61 mph wind gust was recorded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912792, 912794.